Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS State College, PA

July 4, 2006York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2006, 2:12 PM EDT for York County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2006, 2:12 PM EDT (18:12 UTC)
Expired
Jul 4, 2006, 2:45 PM EDT
In force
33 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:40 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:05 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 12:05 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT TUE JUL 4 2006

.SHORT TERM /REST OF TODAY/...

VERY HUMID AIRMASS IN PLACE WITH DEWPOINTS IN THE UPPER 60S TO
LOWER 70S OVER ALL THE AREA. UNV DEWPOINT HAS BEEN TOO LOW FOR
WEEKS...PROBABLY A GOOD 5-6 DEGREES TOO LOW. ENSEMBLES SHOW A
STRIPE OF HIGH PRECIPITABLE WATERS SETTLING ACROSS THE REGION
TODAY..SOME 1 TO 3 STD DEV ABOVE NORMAL...HELPING TO SUPPORT THE
CONVECTION CURRENTLY TREKKING ACROSS MY FCST AREA. WE ARE
OUTLOOKED FOR SLIGHT CHC SEVERE...BUT GUIDANCE SUGGESTS THE
HIGHEST CAPES WILL DEVELOP OVER THE EASTERN AREAS OF THE
STATE...IN THE BEST SUNSHINE. STORM PREDICTION CENTER HAS JUST
ISSUED AN MCD FOR THE SERN AREA OF THE STATE CITING THE RAPIDLY
DESTABILIZING AIRMASS. THEY ANTICIPATE A WATCH BEING ISSUED BY
EARLY AFTERNOON.

OTHERWISE...TIMING OF SHOWERS TODAY ALL IMPORTANT FOR THE
PLANNING OF OUTDOOR ACTIVITIES. THE SFC FRONT AT 12Z EXTENDED FROM
CENTRAL LAKE HURON DOWN TO NEAR CHICAGO. SHOWERS OUT AHEAD OF IT
SEEM ASSOC WITH A WEAK SHORTWAVE DEPICTED BY THE RUC AND SEEN IN
WATER VAPOR SHOTS MOVING THRU EASTERN OHIO. THIS SHUD PASS THRU
CENTRAL SXNS BY EARLY AFTERNOON...LEAVING MORE SCATTERED ACTIVITY
IN ITS WAKE.

AS FOR THE FRONT...MODELS AGREE IN WEAKENING IT IN FAVOR OF
ABSORBING THE BEST CONVERGENCE IN THE SHARPENING LEE SIDE TROF
OVER ERN PA. BY THEN WEAK COOL AIR ADVECTION IN LOW LEVELS HAS THE
ATMOSPHERE ON THE WAY TOWARD STABILIZING...HINTING THAT ANY
REMAINING SHOWER ACTIVITY WILL BE RAPIDLY ON THE WANE BETWEEN
ABOUT 5 AND 9PM. AGREE WITH THE NIGHT SHIFT THAT ABOUT THE
NORTHERN 2/3 OR SO OF THE STATE SHUD BE DRYING OUT AND CONDITIONS
IMPROVING FOR MOST FIREWORKS DISPLAYS.

LA CORTE

&&

.PREV DISCUSSION...
 /ISSUED 233 AM EDT TUE JUL 4 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
CONVECTION JUST TO OUR WEST IS SLIDING INTO THE LAURELS NOW...AND
LOOKED RATHER POTENT UNTIL 20 MINUTES AGO. THE MASSIVE CLUSTER
OVER NRN OH WHICH IS STILL PROMPTING WARNINGS AROUND CLEVELAND
WILL MOVE INTO THE NRN MTS BEFORE SUNRISE...SO WILL UP POPS FOR
THE DAYTIME TO CATG THERE. REST OF AREA WILL RUN WITH AT LEAST
LIKELY POPS...EXCEPT THE FAR LOWER SUSQ WHERE 50 POPS IN ORDER.
WILL CONTINUE MENTIONS OF HEAVY RAIN POSSIBLE WITH LOW 1&3HR FFG
NUMBERS DUE TO RECENT RAINFALL AND THE TRAINING THAT IS EVIDENT
TO OUR WEST ATTM. WILL ALSO KEEP MENTIONS OF GUSTY WINDS IN FOR
THE AFTERNOON AND EVENING...AS NEW SWODY1 FROM SPC KEPS US IN THE
SLIGHT RISK AREA.

GOOD NEWS FOR MOST = THE CONVECTION SHOULD BE MOSTLY TO THE SOUTH
OF A JST-UNV-SEG LINE BY 00Z (8PM EDT) AND THIS WOULD ALLOW MANY
PLACES TO SET OFF THE FIREWORKS TONIGHT. CONVECTION WILL STILL BE
AROUND THIS EVENING THOUGH ALONG THE SRN TIER AND MAYBE EVEN UP
CLOSER TO LAKE ERIE TOO...WHICH MAY DAMPEN THE FESTIVITIES THERE.

THE COLD FRONT WHICH IS STILL BACK OVER KMKE/KAPN SHOULD CONTINUE
MOVING SE AND FINALLY PUSH THROUGH NRN AREAS LATER TONIGHT.
SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE IN THE SOUTHERN
AND EASTERN AREAS ON WEDNESDAY...BUT CHANCES FOR A SHOWER MAY
DECREASE TO ALMOST NIL OVER THE NORTHWEST DURING THE DAYTIME. WILL
HOLD GENERIC TIMING /ALL DAY/ IN THOUGH DUE TO UNCERTAINTY.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
NO CHANGES HERE...AS FORECASTER CONTINUITY IS WEAK AND THE NEAR
TERM HOLD ENOUGH EXCITEMENT AND CHANGES TO PUT ALL OUR EFFORTS
INTO THE FIRST 36 HRS. AS A CURSORY LOOK...WE SHOULD BE DRY FOR
THE LATTER HALF OF THIS WEEK AS NORTHWEST FLOW KICKS IN ALOFT
THANKS TO A RIDGE OVER THE CENTRAL U.S. AND WEAK TROFFINESS IN THE
NORTHEAST. NEXT REAL CHC FOR PRECIP PROBABLY NOT UNTIL LATER SUN
OR MON.

AVIATION...
THROUGH 15Z/TUE...EXPECT FIRST ROUND OF TSTMS TO AFFECT CENTRAL PA
BETWEEN 08Z-12Z...WITH THE MAIN EMPHASIS ON CENTRAL AND SW
TERMINALS. THESE STORMS WILL LIKELY HAVE EMBEDDED WIND GUSTS IN
EXCESS OF 30 KT...ALONG WITH IFR RESTRICTIONS TO VSBYS/CIGS. OUTSIDE
OF THESE TSTMS...EXPECT MVFR CONDITIONS IN BR/HZ. A PERIOD OF IFR
VSBYS/CIGS SEEMS LIKELY AFTER ANY TSTMS END...WHICH COULD LAST UNTIL
12Z-14Z.

AFTER 15Z/TUE...EXPECT SCATTERED TSTMS TO REDEVELOP FROM LATE
MORNING INTO THE AFTERNOON HOURS...WITH W/NW TERMINALS UNDER THE GUN
FIRST. AGAIN...ANY TSTMS WILL CONTAIN GUSTY WINDS...ALONG WITH
CIG/VSBYS RESTRICTIONS. BEST TIMING FOR TSTMS LOOKS TO BE AFTER 17Z
ACROSS CENTRAL AND W...AND AFTER 19Z ACROSS THE E. OTHERWISE...A FEW
PERIODS OF VFR ARE POSSIBLE BEFORE/OUTSIDE OF TSTMS...ALTHOUGH HAZE
MAY KEEP VSBYS CLOSE TO HI-END MVFR RANGE. FOR TONIGHT...ANOTHER
ROUND OF TSTMS IS POSSIBLE...ESP ACROSS W/SW TERMINALS BETWEEN
02Z-06Z. OTHERWISE...EXPECT VSBY RESTRICTIONS INTO THE MVFR RANGE
ONCE AGAIN IN BR...ESP AFTER 03Z.

AS FOR WINDS OUTSIDE OF TSTMS...EXPECT MAIN DIRECTION TO BE FROM
250-270...WITH GRADUALLY VEERING WINDS EXPECTED THIS AFTERNOON IN
WAKE OF LEE SIDE TROUGH DEVELOPING TO THE E. SUSTAINED SPEEDS SHOULD
INCREASE TO 10-14KT LATER THIS MORNING INTO THE AFTERNOON...BEFORE
DIMINISHING BACK TO UNDER 8 KT AFTER 00Z. IN ADDITION...EXPECT
GUSTINESS TO DEVELOP BY EARLY AFTERNOON...WITH SOME POSSIBLY
REACHING 20 KT AT TIMES. OF COURSE...MUCH STRONGER GUSTS ARE
POSSIBLE IN AND NEAR ANY TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 4:03 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 AM EDT TUE JUL 4 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-050815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
403 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID AIR IN PLACE OVER CENTRAL PENNSYLVANIA TODAY
WILL LEAD TO THUNDERSTORMS AS THE DAYTIME HEATING AND AN
APPROACHING COLD FRONT COMBINE TO MAKE THE AIR UNSTABLE. SOME OF
THE THUNDERSTORMS THAT DEVELOP COULD BECOME SEVERE...AND PRODUCE
DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE THROUGH THE NORTHERN HALF OF THE STATE BY
WEDNESDAY MORNING...AND LIMIT THE THREAT OF SEVERE THUNDERSTORMS
ON WEDNESDAY TO THE SOUTH AND EAST...GENERALLY NEAR
HARRISBURG...YORK AND LANCASTER. THE REST OF THE REGION IS NOT
EXPECTED TO HAVE ANY HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED. SPOTTERS...PLEASE CALL OR LOG
IN WITH ANY REPORTS.

DANGELO

In the hours before

Local storm report, Jul 4, 1:29 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             2 SSW CASHTOWN          39.85N 77.35W
07/04/2006  E0.75 INCH       ADAMS              PA   TRAINED SPOTTER

            PENNY SIZE HAIL IN ORRTANNA WITH WIND SPEEDS ESTIMATED AT
            57 MPH. ALSO TREES AND LIMBS DOWN.

&&

CRUZ
Local storm report, Jul 4, 1:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     CARLISLE                40.20N 77.20W
07/04/2006                   CUMBERLAND         PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN THROUGHOUT THE COUNTY.

0110 PM     TSTM WND DMG     MIDDLETOWN              40.20N 76.73W
07/04/2006                   DAUPHIN            PA   LAW ENFORCEMENT

            SEVERAL TREES AND WIRES DOWN THROUGHOUT THE COUNTY. ALSO
            HAIL OF UNKOWN SIZE REPORTED.

0120 PM     HAIL             2 SSW CASHTOWN          39.85N 77.35W
07/04/2006  E0.75 INCH       ADAMS              PA   TRAINED SPOTTER

            PENNY SIZE HAIL IN ORRTANNA WITH WIND SPEEDS ESTIMATED AT
            57 MPH. ALSO TREES AND LIMBS DOWN.

0140 PM     TSTM WND DMG     YORK                    39.96N 76.73W
07/04/2006                   YORK               PA   LAW ENFORCEMENT

            SEVERAL TREES AND WIRES DOWN.

&&

CRUZ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:40 PM EDTSevere Thunderstorm WarningCTPCumberland65 min
Jul 4, 12:55 PM EDTSevere Thunderstorm WarningCTPAdams65 min
Jul 4, 1:04 PM EDTSevere Thunderstorm WarningCTPDauphin41 min
Jul 4, 1:19 PM EDTSevere Thunderstorm WarningCTPYork56 min
Jul 4, 1:25 PM EDTSevere Thunderstorm WarningCTPLebanon65 min
Jul 4, 1:29 PM EDTSevere Thunderstorm WarningCTPLancaster91 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.